Texas, 2021

Damaging Wind and Lightning Strikes in Texas, July 19, 2021

July 19, 2021 · NWS EWX · 3 events in 2 counties and zones

A late season cold front moved into South Central Texas and generated thunderstorms. One of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A late season cold front moved into South Central Texas and generated thunderstorms. One of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 19, 1:11 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 19, 1:11 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
211 PM CDT Mon Jul 19 2021

.SHORT TERM (Tonight through Tuesday Night)...
A weak cold front and residual outflow boundary will be the focus
for showers and thunderstorms today. The boundary is currently just
to the north of the area and some showers have made it into the Hill
Country. This feature will continue to push southward and bring
scattered storms across the region later this afternoon and evening.
Some areas could see some locally heavy rain at times as these will
be decent rain producers and may cause some minor flooding issues.
Some storms may be strong to severe in the northeastern portion of
the CWA where instability is greater. The main concern if these
storms become severe will be strong winds and locally heavy rain.

By Tuesday, the front should be draped across central Texas and our
CWA. Lingering rain chances for the early morning and afternoon
still exist for most of the area, while down to our southern
counties, the higher chances for showers and storms with locally
heavy rain are expected.

The increased cloudiness and rain should shave a few degrees from
the highs on Tuesday, with highs in the upper 80s and low 90s.

&&

.LONG TERM (Wednesday through Monday)...
An upper level trough will move across Texas Wednesday and Thursday.
This will allow for diurnally driven convection each afternoon and
evening. PW values will be above 1.5 inches and thunderstorms will be
efficient rain makers. Locally heavy rain will be possible and it
could lead to minor flooding. Friday the upper ridge will begin to
restrengthen and rain chances will be lower. By Saturday, the ridge
will be dominant again and the weekend will be dry except for a
slight chance of showers and thunderstorms over the northern Rio
Grande Plains.

High temperatures will through the middle part of the week will be
below normal. When the rain ends there will be less cloudiness and
temperatures will rebound to near or a bit above normal for the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  89  72  90  72 /  50  30  10  40  10
Austin Bergstrom Intl Airport  73  90  71  90  72 /  60  30  10  40  10
New Braunfels Muni Airport     74  91  72  91  72 /  70  30  10  30  20
Burnet Muni Airport            72  87  70  88  71 /  50  20  10  30  -
Del Rio Intl Airport           77  96  74  95  75 /  60  20  10  20  10
Georgetown Muni Airport        72  88  70  89  71 /  60  20  10  30  -
Hondo Muni Airport             74  91  72  90  72 /  70  30  10  20  20
San Marcos Muni Airport        73  90  71  90  72 /  70  30  10  30  10
La Grange - Fayette Regional   75  90  74  91  75 /  70  40  20  40  10
San Antonio Intl Airport       74  90  73  89  73 /  70  30  10  30  20
Stinson Muni Airport           76  91  74  91  75 /  80  30  10  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...YBVP
Long-Term...05
Decision Support...17
Hazardous weather outlook, Jul 19, 8:14 AM CST, 7 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
914 AM CDT Mon Jul 19 2021

TXZ171>173-183>194-202>209-217>225-228-201415-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
914 AM CDT Mon Jul 19 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Locally heavy rainfall and isolated minor flash flooding may be
possible from this afternoon into tonight with scattered to
numerous showers and thunderstorms associated with a rare July
front moving into and across the region. Some of these storms
could be strong to marginally severe with thunderstorm damaging
winds being the main threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wet pattern continues with scattered to numerous showers and
thunderstorms from Tuesday through Friday. In addition to cloud-
to-ground lightning, locally heavy rainfall and minor flash
flooding may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flooding to the National
Weather Service.

In the hours before

Special weather statement, Jul 19, 1:54 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
254 PM CDT Mon Jul 19 2021

TXZ172-173-192045-
Williamson TX-Burnet TX-
254 PM CDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WILLIAMSON AND EAST
CENTRAL BURNET COUNTIES UNTIL 345 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Florence, or 13 miles northwest of Serenada, moving southeast at 20
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Granger, Serenada, Leander,
Bartlett, Liberty Hill, Jarrell, Florence, Weir, Georgetown Dam, Sun
City, Mahomet, Andice, Briggs, Theon, Walburg, Schwertner, and
Brushy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3091 9783 3087 9763 3077 9735 3053 9778
      3083 9798 3095 9785
TIME...MOT...LOC 1953Z 310DEG 18KT 3085 9785

BF
Special weather statement, Jul 19, 2:23 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
323 PM CDT Mon Jul 19 2021

TXZ173-192-192115-
Williamson TX-Travis TX-
323 PM CDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILLIAMSON AND NORTH
CENTRAL TRAVIS COUNTIES UNTIL 415 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leander, or near Cedar Park, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Anderson
Mill, Windemere, Leander, Hutto, Liberty Hill, Jonestown, Brushy
Creek, Wells Branch, and Jollyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3057 9796 3069 9780 3049 9755 3033 9778
TIME...MOT...LOC 2023Z 321DEG 17KT 3058 9783

BF

The radar

The Austin/San Antonio radar (KEWX), 51 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Travis

When
July 19, 3:37 PM CST
Where
Travis County, 1.84 mi ESE of Manchaca
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
30.122, -97.820

Lightning caused a house to catch fire in Manchaca.

Lightning, Travis

When
July 19, 3:37 PM CST
Where
Travis County, 0.78 mi WSW of Vinson
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
30.214, -97.791

Lightning caused a house to catch fire in South Austin.

Thunderstorm Wind, Hays

When
July 19, 3:45 PM CST
Where
Hays County, 2.99 mi W of San Marcos
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
29.895, -97.950

A thunderstorm produced wind gusts estimated at 70 mph that snapped 12 inch diameter tree limbs which fell on a house near Texas State University along Hillcrest Dr. in San Marcos.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972281, 972284, 972283.